Drugs of any kind are unsafe when they are abused, but the dangers may not end there. Many illegal drug users will inject these substances directly into their veins for an immediate high. The problem with doing this is that not only can the drug abuse lead to harmful side effects, but there are also several complications with injecting drugs that can accompany these effects.
The Dangers of Shooting Up Drugs
On top of the fact that drug abuse can damage several aspects of a person’s life, the route of administration can lead to added health problems for the user. While many people may be willing to brush off these warnings, IV drug use complications are no joke. Some can even become fatal if ignored. Some possible IV drug use complications include needle tracks, skin problems, puffy hand syndrome, bacterial infections, vein problems, and blood-related conditions.
Needle tracks is a term used to describe visible marks from repeated injections in the same place. Needle tracks often look like black and blue marks or dark spots. Even years after completing drug detox and treatment, these marks may still be visible. Also, drug paraphernalia like syringes are one of the deadly signs of a heroin addiction.
One of the common effects of shooting up drugs is skin problems. Especially when these injectable drugs are not pure or laced with other drugs, it may result in skin infections, skin ulcers, abscesses, or pockets of pus. These skin infections can result in scarring, swelling, and even fever. Cellulitis, in particular, is a common infection in IV drug users. One study found that 32% of injection drug users in a neighborhood in California currently had abscesses, cellulitis, or both.1 If left untreated, cellulitis can become serious.
Puffy Hand Syndrome
Some long-term intravenous drug users will get a swollen hand after shooting up. It is usually the result of a skin infection and can range in severity. If left alone, the swelling may even become permanent. Puffy hand syndrome is estimated to only occur in 7-16% of intravenous drug users but may be more common with heroin users.3 If you start noticing signs of puffy hand syndrome, you should seek medical heroin addiction treatment immediately in order to quit and keep it from becoming permanent.
Necrotizing fasciitis is a rare but life-threatening bacterial infection of the soft tissue. It looks like cellulitis but is accompanied by more severe symptoms like severe pain, fever, dizziness, and nausea. Surgery is often required to prevent the infection from spreading.2
IV drug use complications often include problems with the veins. With repeated injections, a person may experience collapsed veins or blood clots like septic thrombophlebitis that can be life-threatening.4 Without treatment, these veins can be permanently damaged.
Because they cannot wait, some drug users will share needles or use dirty needles. The result may be a blood-related condition like HIV or hepatitis. Sharing syringes is the second riskiest behavior for contracting HIV.5 Even if you think the needle may be safe, you could be wrong. HIV can survive in a used syringe for around 42 days.5
Even if you have never had a problem shooting up drugs before, it doesn’t mean you are safe. IV drug user complications can occur no matter how many times you have done it before; all it takes is one dirty needle or bad injection. Instead of continuing to put your life at risk and falling deeper into addiction, our drug abuse rehab in Laurel Run can help you overcome your substance abuse and quit for good.
Abusing drugs is dangerous for several reasons, and IV drug use complications are not worth the risk. Instead of letting these substances get the best of your or your loved one, get help. At Clearbrook, we offer several programs to assist people in overcoming their addictions and moving forward with their lives. Reach out to us today at 570-536-9621.
- NCBI – Abscess and Self-Treatment Among Injection Drug Users at Four California Syringe Exchanges and Their Surrounding Communities
- CDC – Necrotizing Fasciitis: All You Need to Know
- Hindawi – Puffy Hand Syndrome Revealed by a Severe Staphylococcal Skin Infection
- NCBI – Septic thrombophlebitis in an HIV-positive intravenous drug user
- CDC – Injection Drug Use and HIV Risk